Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

November 28, 2016Anoka County, Ramsey County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Nov 28, 2016, 10:45 AM CST for Anoka County, Ramsey County, Minnesota. It was in force for 60 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 28, 2016, 10:45 AM CST (16:45 UTC)
Expired
Nov 28, 2016, 11:45 AM CST
In force
60 min
Issued by
NWS Twin Cities, MN

Counties Anoka County, MN, Ramsey County, MN

The radar

The Minneapolis radar (KMPX), 48 km from the middle of the area, began a volume at 16:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 28, 10:45 AM CSTHAIL 0.51 N Lakeville, MN.
Nov 28, 10:45 AM CSTHAIL 0.51 Sse Richfield, MN.
Nov 28, 10:45 AM CSTHAIL 0.5Fridley, MN.
Nov 28, 10:59 AM CSTHAIL 0.5Minneapolis, MNOCCURRED NEAR INTERSECTION OF 106TH ST. AND I-35W.
Nov 28, 11:00 AM CSTHAIL 0.52 Nne Minneapolis, MN.
Nov 28, 11:04 AM CSTHAIL 0.5Bloomington, MNTHIRD ROUND OF HAIL. REPORTED BY RETIRED NWS FORECASTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 4.8 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-11-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-11-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 372 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
683 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
372 m²/s²
0-3 km storm-relative helicity
415 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

745 
WWUS83 KMPX 281645
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1045 AM CST MON NOV 28 2016

MNZ052-053-060>062-069-070-077-281745-
ANOKA-ISANTI-CHISAGO-SCOTT-DAKOTA-HENNEPIN-RICE-RAMSEY-
1045 AM CST MON NOV 28 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN HENNEPIN...
EASTERN SCOTT...SOUTHEASTERN ISANTI...ANOKA...WESTERN DAKOTA...
NORTHWESTERN RICE...RAMSEY AND NORTHWESTERN CHISAGO COUNTIES...

AT 1044 AM CST...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM BETHEL TO NEAR ELKO NEW MARKET. MOVEMENT
WAS NORTH AT 55 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
MINNEAPOLIS...ST. PAUL...CAMBRIDGE...BLOOMINGTON...BROOKLYN PARK...
EAGAN...COON RAPIDS...EDEN PRAIRIE...BURNSVILLE...BLAINE...LAKEVILLE
AND APPLE VALLEY.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 71 AND 80.
 
LAT...LON 4573 9300 4458 9308 4442 9346 4543 9334
TIME...MOT...LOC 1644Z 193DEG 52KT 4541 9323 4457 9341 

$$

CLF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Nov 28, 6:10 AM CST, 4 hours 35 minutes earlier.

Area forecast discussion, Nov 28, 6:10 AM CST, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
610 AM CST Mon Nov 28 2016

.UPDATE...For 12z Aviation discussion below

&&

.SHORT TERM...(Today and tonight)
Issued at 335 AM CST Mon Nov 28 2016

Early morning water vapor imagery and radar data illustrate the dry
slot centered over the forecast area, associated with the eastern
Dakotas upper low. A few spotty showers and light drizzle are being
reported, but there is a lull in the more widespread/organized
precipitation.

There will be two main areas of redevelopment today. The first will
be over west central MN related to the upper low, with the second
area of redevelopment anticipated along/east of Interstate 35 in
vicinity of the surface front during the late morning and afternoon
hours. While we did not see any nocturnal thunder activity locally,
the late morning and afternoon activity will have the potential for
some thunder with the surface low nearby. Non-supercell tornado
parameters (surface CAPE to 3 km and surface vorticity) peak along I-
35 (the front) this afternoon. Do not think we have enough
instability, otherwise it would be a potential tornado day.

High temperatures will be quite mild given the warm start to the
day, and expect lower 40s to lower 50s. These readings are 15-20
degrees above normal, but will likely fall short of record values
which are in the upper 50s.

Tonight precipitation will be primarily focused along the
western/northern fringes of the forecast area tied to the upper low,
and we should start to see some snow mixing in during the evening as
colder air works in.

.LONG TERM...(Tuesday through Sunday)
Issued at 340 AM CST Mon Nov 28 2016

The very highly amplified upper low will be slow to move out of
the Upper Midwest this week as a blocking type pattern develops
north across central Canada. Models have been forecasting this
scenario of the upper ridge across central Canada with a few minor
differences in the intensity and movement through Thursday.
Forecast confidence remains high as the mean upper low overhead
today will slowly fill and lift across the Great Lakes region by
the end of the week. The air mass will slowly cool overhead as
colder air rotates into the system, but nothing too extreme.
Therefore, the mixture of rain during the day and snow at night
seems likely. Any accumulations will be minor as the main lift and
deeper moisture will hold west of our region, but an inch or two
is possible in western Minnesota once colder air returns. Even if
precipitation develops or not, cloud cover will persist with
little diurnal change from nighttime lows, and daytime highs.

Next weekend remains questionable as the EC has a much different
forecast for a storm system moving out of the desert southwest,
vs. the GFS/GEM. Both the GFS/GEM continue with a more split flow
regime, with the EC more progressive, especially with the southern
jet stream. Due to these differences, forecast confidence is low
for next weekend.

Past next weekend, and how the aforementioned storm system affects
the central part of the country next weekend, a much colder flow
regime should develop the week of December 7th. This colder
outlook has been advertised enough by the longer range models to
have some support/higher confidence on a colder weather pattern
developing. Timing and how cold this air mass becomes remains the
big question. However, current models are forecasting -20 to -25C
850H temperatures behind this air mass flowing southward over the
Upper Midwest for the week of December 7th.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 610 AM CST Mon Nov 28 2016

Periodic showers will be possible through the period as an upper
level low rotates just west of the area, especially in west
central MN (KAXN). A wedge of drier air working northward from
south central Minnesota will bring scattering clouds to central MN
sites and improvement to VFR (primarily KRWF/KSTC/KMSP) this
morning. Other shower development (possibly even an isolated
thunderstorm) is possible later this morning and early afternoon
from east central MN into west central WI as a front lifts across
the area, but probabilities are low so only VCSH have been
included. Cigs will likely degrade back down to low-end MVFR again
tonight, with minor visibility reductions due to BR possible.
Southeast winds will gust from between 20 and 30 knots today.

KMSP...
VFR conditions look to be prevalent today now that the dry slot of
air is working in from the southwest. Could see some redevelopment
of showers later on this morning and afternoon in the vicinity of
a front, but coverage/probabilities are low.

/OUTLOOK FOR KMSP/
Tue...MVFR/IFR. Chc -RA. Wind SW 5-10 kts.
Wed...MVFR/IFR. Chc -RA/-SN. Wind NW 5-10 kts.
Thu...MVFR/IFR. Chc -RA/-SN. Wind NW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...LS
LONG TERM...JLT
AVIATION...LS
Hazardous weather outlook, Nov 28, 3:58 AM CST, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
358 AM CST MON NOV 28 2016

MNZ041>043-047>050-054>058-064>067-073>075-082-091-291000-
DOUGLAS-TODD-MORRISON-STEVENS-POPE-STEARNS-BENTON-LAC QUI PARLE-
SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-YELLOW MEDICINE-RENVILLE-MCLEOD-
SIBLEY-REDWOOD-BROWN-NICOLLET-WATONWAN-MARTIN-
358 AM CST MON NOV 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND
WEST CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LIGHT SNOWFALL ACCUMULATIONS ARE POSSIBLE IN WESTERN AND CENTRAL
MINNESOTA THIS WEEK...BUT AMOUNTS WILL BE MINIMAL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ044-045-051>053-059>063-068>070-076>078-083>085-092-093-
WIZ014>016-023>028-291000-
MILLE LACS-KANABEC-SHERBURNE-ISANTI-CHISAGO-WRIGHT-HENNEPIN-ANOKA-
RAMSEY-WASHINGTON-CARVER-SCOTT-DAKOTA-LE SUEUR-RICE-GOODHUE-
BLUE EARTH-WASECA-STEELE-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
358 AM CST MON NOV 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE DURING THE LATE MORNING AND
AFTERNOON HOURS...MAINLY ALONG AND EAST OF INTERSTATE 35. SEVERE
WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Nov 28, 9:11 AM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
911 AM CST MON NOV 28 2016

MNZ060>062-069-070-076-077-281600-
ANOKA-SCOTT-DAKOTA-HENNEPIN-RICE-RAMSEY-LE SUEUR-
911 AM CST MON NOV 28 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN HENNEPIN...
EASTERN SCOTT...CENTRAL ANOKA...NORTHWESTERN DAKOTA...NORTHWESTERN
RICE...RAMSEY AND EASTERN LE SUEUR COUNTIES...

AT 910 AM CST...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR CREDIT RIVER TO JANESVILLE. MOVEMENT
WAS NORTH AT 50 MPH.

DIME SIZE HAIL IS POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MINNEAPOLIS...ST. PAUL...BLOOMINGTON...BROOKLYN PARK...PLYMOUTH...
EAGAN...MAPLE GROVE...COON RAPIDS...EDEN PRAIRIE...BURNSVILLE...
BLAINE AND LAKEVILLE.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 79 AND 80.

LAT...LON 4424 9376 4463 9358 4539 9333 4516 9302
      4513 9302 4512 9299 4420 9353
TIME...MOT...LOC 1510Z 195DEG 42KT 4466 9343 4413 9370
Local storm report, Nov 28, 9:17 AM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
917 AM CST MON NOV 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     HAIL             PRIOR LAKE              44.73N 93.43W
11/28/2016  E0.50 INCH       SCOTT              MN   PUBLIC

            .

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Special weather statement, Nov 28, 10:45 AM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1045 AM CST MON NOV 28 2016

MNZ052-053-060>062-069-070-077-281745-
ANOKA-ISANTI-CHISAGO-SCOTT-DAKOTA-HENNEPIN-RICE-RAMSEY-
1045 AM CST MON NOV 28 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN HENNEPIN...
EASTERN SCOTT...SOUTHEASTERN ISANTI...ANOKA...WESTERN DAKOTA...
NORTHWESTERN RICE...RAMSEY AND NORTHWESTERN CHISAGO COUNTIES...

AT 1044 AM CST...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM BETHEL TO NEAR ELKO NEW MARKET. MOVEMENT
WAS NORTH AT 55 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
MINNEAPOLIS...ST. PAUL...CAMBRIDGE...BLOOMINGTON...BROOKLYN PARK...
EAGAN...COON RAPIDS...EDEN PRAIRIE...BURNSVILLE...BLAINE...LAKEVILLE
AND APPLE VALLEY.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 71 AND 80.

LAT...LON 4573 9300 4458 9308 4442 9346 4543 9334
TIME...MOT...LOC 1644Z 193DEG 52KT 4541 9323 4457 9341

CLF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 28, 9:11 AM CSTSpecial Weather StatementMPXAnoka, Ramsey, Scott49 min

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.